Texas, 2009

Winter Weather in Texas, January 28, 2009

January 28, 2009 · NWS SHV · 9 events in 9 counties and zones

Southeast Oklahoma and Southwest Arkansas. Ice accumulations were mainly between one tenth and two|tenths of an inch with the primary accumulation areas being on area bridges and overpasses.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Freezing rain mixed with sleet developed after midnight across the Middle Red River Valley of Northeast Texas...Southeast Oklahoma and Southwest Arkansas. Ice accumulations were mainly between one tenth and two|tenths of an inch with the primary accumulation areas being on area bridges and overpasses. The ice accumulations extended as far south as Tyler and Longview, Texas and as far north and east as McCurtain County, Oklahoma into Southwest Arkansas from Prescott and near Magnolia Arkansas towards portions of extreme northern Caddo and Bossier Parishes in Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 27, 9:36 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 27, 9:36 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST TUE JAN 27 2009

.DISCUSSION...
AFTER REVIEWING HPC PRECIPITATION GUIDANCE EARLIER THIS EVENING
ALONG WITH CURRENT TRENDS IN TEMPERATURES OVER THE PAST SEVERAL
HOURS...CHANGES IN THE ADVISORY AND WARNING GRIDS HAVE BEEN MADE
FOR THIS EVENINGS PACKAGE.

LATEST SURFACE TEMPERATURE OBSERVATIONS ACROSS THE REGION HAVE
BEEN TRENDING TOWARD THE GFS MOS SOLUTION WHICH KEEPS EL DORADO...
MONROE...SHREVEPORT AND LUFKIN ABOVE FREEZING THROUGH THE
OVERNIGHT HOURS.

BASED ON THIS GUIDANCE ALONG WITH COORDINATION FROM SURROUNDING OFFICES...
THE ICE STORM WARNING HAS BEEN CANCELLED FOR ALL AREAS EXCEPT
SOUTHEAST OKLAHOMA AND PORTIONS OF NORTHEAST TEXAS. FOR THE
COUNTIES AND PARISHES THAT WERE ORIGINALLY IN THE ICE STORM
WARNING...A WINTER WEATHER ADVISORY HAS REPLACED THE WARNING. THIS
IS ROUGHLY ALONG AND NORTH OF A LINE EXTENDING FROM JACKSONVILLE
TEXAS TO SHREVEPORT AND FARMERVILLE LOUISIANA. ALL OTHER
ADVISORIES SOUTH OF THIS LINE HAVE BEEN CANCELLED.

JUST A REMINDER THAT ALTHOUGH THE WARNING HAS BEEN CANCELLED FOR
MANY LOCATIONS...AN ADVISORY STILL IMPLIES THAT ICING IS EXPECTED
TO OCCUR. HOWEVER...WIDESPREAD DAMAGE ASSOCIATED WITH EXTENSIVE ACCUMULATIONS
ARE NOT ANTICIPATED.

&&

.AVIATION...
COLD FRONT NEAR A MLU-DRI LINE THIS EVENING WILL CONTINUE MOVING
EAST TONIGHT. THIS WILL BRING NORTHERLY WINDS AND COLD AIR ADVECTION
TO ALL OF THE AREA. WINDS SPEEDS GENERALLY IN THE 10 TO 15 MPH
RANGE. WIDESPREAD IFR CIGS FOLLOWING THE FRONT...WITH VSBYS
OCCASIONALLY IFR IN RAIN AND FOG. CONDITIONS WILL SLOWLY IMPROVE
FROM WEST TO EAST AFTER 12Z...BECOMING MVFR CIGS WITH NO VSBY
RESTRICTIONS EXPECTED. LOOK FOR RAIN CHANGING TO FREEZING RAIN AFTER
04Z...NORTH AND WEST OF A DEQ-JDD LINE...SPREADING SOUTH AND EAST
TO A ELD-JSO LINE BY 10Z.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  31  41  28  55  32 / 100  30   0   0   0
MLU  40  42  26  51  31 /  70  60   0   0   0
DEQ  28  38  27  50  27 / 100  20   0   0   0
TXK  29  36  26  53  34 /  90  20   0   0   0
ELD  30  37  25  53  31 / 100  30   0   0   0
TYR  30  38  28  54  33 /  90  20   0   0   0
GGG  30  37  28  55  31 /  90  30   0   0   0
LFK  34  47  31  55  31 /  70  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: LAZ001>004-006.

OK...ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: TXZ097-112-125-126-136>138-149>151.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-108>111-124.

&&

05/14
Hazardous weather outlook, Jan 27, 10:02 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1002 PM CST TUE JAN 27 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-290415-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1002 PM CST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TONIGHT...
AN ICE STORM WARNING IS IN EFFECT THROUGH THE REMAINDER OF TONIGHT
AND WEDNESDAY MORNING ALONG AND NORTHWEST OF A DE QUEEN ARKANSAS...
DAINGERFIELD TEXAS AND MINEOLA TEXAS LINE. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR TONIGHT AND EARLY WEDNESDAY SOUTH AND
EAST OF THIS LINE TO NEAR A FARMERVILLE LOUISIANA TO A
JACKSONVILLE TEXAS LINE.

PERIODS OF FREEZING RAIN...OCCASIONALLY MIXED WITH SLEET...ARE
EXPECTED TONIGHT AND EARLY WEDNESDAY MORNING. ICE ACCUMULATIONS
OF ONE QUARTER INCH WILL BE LIKELY ACROSS SOUTHEAST OKLAHOMA INTO
A PORTION OF NORTHEAST TEXAS. SOME ISOLATED AMOUNTS UP TO ONE HALF
INCH MAY OCCUR NEAR THE RED RIVER AND IN MCCURTAIN COUNTY. OVER
SOUTHWEST ARKANSAS...EXTREME NORTHERN LOUISIANA NORTH OF
INTERSTATE 20...AND THE REMAINDER OF NORTHEAST TEXAS...ICE
ACCUMULATIONS LESS THAN ONE QUARTER INCH ARE EXPECTED.
THE FREEZING RAIN AND SLEET SHOULD END FROM WEST TO EAST AFTER
DAYBREAK WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

OTHER THAN THE CONTINUATION OF WINTER WEATHER INTO EARLY WEDNESDAY MORNING...
NO SEVERE WEATHER IS EXPECTED THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
January 28, 1:20 AM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Trace amounts of freezing rain resulted in a few slick bridges and overpasses across the county.

Winter Weather, Red River

When
January 28, 1:20 AM CST
Where
Red River forecast zone
Reported by
Law Enforcement
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Freezing rain resulted in ice accumulations near one tench of an inch across area bridges and overpasses. There were a few vehicular accidents reported across the county as well.

Winter Weather, Upshur

When
January 28, 2:35 AM CST
Where
Upshur forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Trace amounts of freezing rain across the county resulted in a few icy bridges.

Winter Weather, Camp

When
January 28, 2:40 AM CST
Where
Camp forecast zone
Reported by
Law Enforcement
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Trace amounts of freezing rain resulted in a few icy bridges and overpasses across the county.

Winter Weather, Bowie

When
January 28, 2:45 AM CST
Where
Bowie forecast zone
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Freezing rain accumulation near one tenth of an inch resulted in most bridges and overpasses across the county becoming iced up. There were a few vehicular accidents reported across the county.

Winter Weather, Titus

When
January 28, 3:12 AM CST to 3:19 AM CST
Where
Titus forecast zone
Reported by
Law Enforcement
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Freezing rain accumulations near one tenth of an inch were reported across the county. Several bridges and overpasses were iced over. A few vehicular accidents were reported.

Winter Weather, Smith

When
January 28, 4:18 AM CST
Where
Smith forecast zone
Reported by
Public
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Trace amounts of freezing rain were reported across the county.

Winter Weather, Cass

When
January 28, 4:21 AM CST
Where
Cass forecast zone
Reported by
Law Enforcement
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Trace amounts of freezing rain were reported across the county.

Winter Weather, Marion

When
January 28, 4:29 AM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Freezing rain accumulation near one tenth of an inch resulted in icy bridges and overpasses. A few vehicular accidents were reported as well.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149962, 149964, 149959, 149961, 149957, 149968, 149973, 149974, 149970.